Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 87, NWS Midland/Odessa, TX

September 19, 2001Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 19, 2001, 5:43 PM CDT for Glasscock County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 19, 2001, 5:43 PM CDT (22:43 UTC)
Expired
Sep 19, 2001, 6:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS54 KMAF 192245
SVRMAF
TXC173-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT WED SEP 19 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF GARDEN CITY...MOVING NORTHEAST
  AT 5 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  BIGBY CORNER...GARDEN CITY AND ST. LAWRENCE.

HAIL TO SIZE OF QUARTERS...INTENSE RAIN AND STRONG DAMAGING WINDS IN EXCESS 
OF 70 MPH ARE LIKELY WITH THIS STORM.  TAKE COVER IN A SUBSTANTIAL 
SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3205 10175 3166 10172 3167 10129 3207 10129

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:08 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 19, 3:08 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE SEP 18 2001

PLENTY OF INSTABILITY TO WORK W/TDY...AS NOTED BY ABUNDANT MORNING
ACCAS AND KMAFS 12Z SOUNDING...W/LIS OF -6 AND 3400+ J/KG
SBCAPES.  KMAF 88D SHOWS CONVECTION EASILY FIRING OVR THE DAVIS
MTNS...AND EXPECT SOME OF THIS TO MIGRATE/DEVELOP OVR THE ADJACENT
PLAINS THIS EVENING AS WELL.  ALSO OF NOTE...A SHORTWAVE IS PROGGED
TO CLIP THE NERN ZONES OVER NIGHT...W/H85 35+KT LLJ DEVELOPING OVR
THE NE PB AND LL WAA...AND SOME DEVELOPMENT IS LIKELY THERE AS WELL.
AS UNSTABLE AS THINGS ARE...IT WONT TAKE MUCH FOR OUTFLOW BOUNDARIES
TO KICK THINGS OFF FURTHER S...BUT WILL DEFER THIS TO THE SWING
SHIFT TO MONITOR.

OTHERWISE...ATMOSPHERE TO REMAIN PLENTY UNSTABLE OVR THE NEXT FEW
DAYS...W/NO SIGNS OF DRYING OUT ANYTIME SOON.  NOT MUCH TO HANG
A HAT ON IN THE WAY OF MAJOR CONVECTIVE TRIGGERS...BUT PLENTY OF
MINOR PERTURBATIONS ARE ADVERTISED.  FIRST INCLINATION WAS TO
SHOTGUN POPS...BUT HAVE TRIED TO NARROW IT SOMEWHAT BASED ON THE
PROGGED TRACKS OF THESE FEATURES.

GUIDANCE IS TOTALLY OUT TO LUNCH ON TEMPS...AVERAGING ABOUT 4 AND
3 DEG F ON LOWS AND HIGHS...RESPECTIVELY.  W/OLD MEX RIDGE STILL
PROGGED TO DEVELOP N...WILL KEEP THINGS WARM FOR THE NEXT COUPLE OF
DAYS...THEN TEMPER TEMPS A BIT AS NEXT SYSTEM TRIES TO BACKDOOR A
WEAK FRONT INTO THE AREA SAT.  NO CHANGES TO THE EXTENDED.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  70/97/70/89    --11
LSA  69/95/67/91    1121
6R6  71/96/70/93    1--1
MRF  64/88/61/86    1111
CNM  67/95/67/94    --11

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Sep 19, 3:18 PM CDT, 2 hours 25 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED SEP 19 2001

.SYNOPSIS...
A WEAK NORTHWARD MOVING FRONTAL BOUNDARY COUPLED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE SOUTH PLAINS OF WEST TEXAS...WILL
RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN PERMIAN
BASIN OVERNIGHT.  ABUNDANT QUANTITIES OF MOISTURE IN PLACE OVER
SOUTHWEST TEXAS COUPLED WITH FAVORABLE WINDS WILL ALSO RESULT IN
SHOWERS AND THUNDERSTORMS OVER AND ADJACENT TO THE MOUNTAINS OF
SOUTHWEST TEXAS THROUGH LATE EVENING.

.THREATS...

THUNDERSTORMS...

THUNDERSTORMS SHOULD NOT BECOME SEVERE.  HOWEVER...WIND GUSTS TO 50
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH STRONGER STORMS OVER SOUTHWEST TEXAS THIS EVENING.  RAINFALL
RATES OF UP TO ONE INCH PER HOUR MAY CAUSE LOCALIZED FLOODING OF SOME
LOW AREAS...INCLUDING NORMALLY DRY ARROYOS AND OTHER LOW WATER SPOTS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

PV/03
Special weather statement, Sep 19, 5:12 PM CDT, 31 minutes before
TXZ061-062-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED SEP 19 2001

...THUNDERSTORMS PRODUCING STRONG WIND DOWNBURSTS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING A
DOWNBURST OF STRONG THUNDERSTORM WINDS...NEAR MIDLAND INTERNATIONAL
AIRPORT.  AS THIS DOWNBURST CONTINUES TO AFFECT EASTERN PORTIONS OF
ECTOR COUNTY AND WESTERN MIDLAND COUNTY...WIND GUSTS UP TO 55 MPH
ALONG WITH VISIBILITIES NEAR ZERO DUE TO BLOWING DUST WILL BE
POSSIBLE IN AND NEAR THIS DOWNBURST.

SMALL ROTATING EDDIES CALLED GUSTNADOES ARE ALSO POSSIBLE ALONG THE
LEADING EDGE OF OF THE STRONGER WINDS.  ENVIRONMENTAL CONDITIONS ARE
SUCH THAT THESE STRONG DOWNDRAFT WINDS WILL BE POSSIBLE WITH OTHER
THUNDERSTORMS THAT DEVELOP LATER THIS EVENING.

PERSONS IN AND NEAR THESE STRONG DOWNDRAFTS SHOULD USE EXTREME
CAUTION AND TAKE COVER IN A REINFORCED BUILDING AWAY FROM WINDOWS.

PV/03

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 5:14 PM CDTSevere Thunderstorm WarningMAFMidland61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.